Skip to content


  • Research Article
  • Open Access

A Converse Lyapunov Theorem and Robustness with Respect to Unbounded Perturbations for Exponential Dissipativity

Advances in Difference Equations20102010:726347

  • Received: 18 December 2009
  • Accepted: 17 April 2010
  • Published:


This paper is concerned with the nonlinear system . We give a converse Lyapunov theorem and prove robustness of uniform exponential dissipativity with respect to unbounded external perturbations, without assuming being globally Lipschitz in .


  • Asymptotic Stability
  • Global Attractor
  • Nonlinear Control System
  • Robustness Property
  • Gronwall Lemma

1. Introduction

This paper is devoted to the following nonautonomous dynamical system:

where is always assumed to be a continuous vector field which is locally Lipschitz in space variable . Our main aim is two-fold: one is to give a converse Lyapunov theorem for uniform exponential dissipativity, and the other is to study robustness of uniform exponential dissipativity to unbounded perturbations.

In [1] Lyapunov introduced his famous sufficient conditions for asymptotic stability of (1.1), where we can also find the first contribution to the converse question, known as converse Lyapunov theorems. The answers have proved instrumental, over the years, in establishing robustness of various stability notions and have served as the starting point for many nonlinear control systems design concepts.

Recently Li and Kloeden [2] presented a converse Lyapunov theorem for exponential dissipativity of (1.1) in autonomous case with being globally Lipschitz in . This result can be seen as a generalization of some classical ones on global exponential asymptotic stability (see, for instance, [3], etc.), and was used by the authors to study robustness of exponential dissipativity with respect to small time delays. Here we give a nonautonomous analog of the result; moreover, instead of assuming to be globally Lipschitz in , we only impose on the following weaker condition.
  • (F1) There exists an such that

where denotes the inner product in .

Note that if is globally Lipschitz in in a uniform manner with respect to , then (F1) is automatically satisfied. However, we emphasize that this condition also allows nonglobally Lipschitz functions. An easy example is the function , which is clearly not globally Lipschitz. One observes that

Then we study robustness property of uniform exponential dissipativity to perturbations. A basic problem in the dynamical theory concerns the robustness of global attractors under perturbations [4]. It is readily known that if a nonlinear system with a global attractor is perturbed, then the perturbed one also has an attractor which is near , provided the perturbation is sufficiently small; see, for instance, [5, 6], and so forth. However, in general we only know that is a local attractor. Whether (or under what circumstances) the global feature can be preserved is an interesting but, to the authors' knowledge, still open problem. (For concrete systems there is the hope that one may check the existence of global attractors by using the structure of the systems.) Since the dissipativity of a system usually implies the existence of the global attractor, in many cases the key point to answer the above problem is then reduced to examine the robustness of dissipativity under perturbations.

Such a problem has obvious practical sense. Unfortunately the answer might be negative even if in some simple cases which seem to be very nice at a first glance, as indicated in Example 1.1 below (from which it is seen that dissipativity can be quite sensitive to perturbations).

Example 1.1 (see [7]).

Consider the scalar differential equation
It is easy to see that the equilibrium is globally asymptotically stable, and consequently the system is dissipative. However, since for any there exists an such that
we deduce that any solution of the perturbed system

with goes to as .

Note that is bounded on ; hence, is globally Lipschitz.

In this present work we demonstrate that exponential dissipativity has nice robustness properties. Actually we will show that it is robust under some types of even unbounded perturbations.

This paper is organized as follows. In Section 2 we give a converse Lyapunov theorem mentioned above, and in Section 3 we prove robustness of exponential dissipativity.

2. A Converse Lyapunov Theorem

In this section we give a converse Lyapunov theorem which generalizes a recent result in [2]. Let us first recall some basic definitions and facts.

The upper right Dini sup-derivative of a function is defined as
Let be an open interval, and let be an open subset of . Let . For and , define
We call the nonautonomous Dini sup-derivative of at along the vector . In case is differentiable at , it is easy to see that

Lemma 2.1.

Let be an open subset of . Assume that the continuous function is Lipschitz in uniformly in , that is, there exists an such that
and let . Then


This basic fact is actually contained in [3], and so forth. Here we give a simple proof for the reader's convenience.

We observe that
Since is Lipschitz in , one easily sees that
Therefore by definition we immediately deduce that

The proof is complete.

We will denote by the solution operator of (1.1), that is, for each , is the unique solution of the system with initial value .

Definition 2.2.

System (1.1) is said to be uniformly exponentially dissipative, if there exist positive numbers , , and such that

The main result in this section is the following theorem.

Theorem 2.3 (Converse Lyapunov Theorem).

Suppose that satisfies the structure condition (F1). Assume that system (1.1) is uniformly exponentially dissipative.

Then there exists a function satisfying

for all , and , where , , , , , and are appropriate positive constants.

Moreover, if , namely, the system is uniformly exponentially asymptotically stable, then the constants , and vanish.


Since the ODE system (1.1) is exponentially dissipative, there exist positive constants , , and such that (2.9) holds. Let
We first define a function as follows: (The techniques used here are adopted from [2, 8], etc.)
By (2.9) it is clear that
Let , , and let . Then
Taking inner product of this equation with , by (F1) one finds that
from which it can be easily seen that
Thus we deduce that
where . Now for any and , we have
and it immediately follows by (2.9) that

where is independent of . This shows that satisfies (2.11).

by the choice of we have that
On the other hand, by Lemma 2.1 we find that
Setting , one obtains that

which indicates that satisfies (2.12).

Now let us define another Lyapunov function . For this purpose we take a nonnegative function as
where . Then
Indeed, if , then the estimate clearly holds true. So we may assume without loss of generality that with . We have
We claim that we actually have
Indeed, if , then by (2.9) we deduce that for all . On the other hand, by the definition of we have for all . Therefore in case , one trivially has
Now assume that . Then by the choice of we find that
Since and is nondecreasing in , one immediately deduces that

which completes the proof of (2.30).

By (2.9), (2.19), and (2.27) we have
Since and are arbitrary, we conclude that
By the definition of it is clear that
It immediately follows that
We also infer from (2.9) that
Therefore by definition of and the monotonicity property of , we have
In conclusion we have
Note that if , then

This implies that is nonincreasing in .

Now set

Invoking (2.15), (2.21), and (2.25), we find that is a Lyapunov function satisfying all the required properties in the theorem.

In case , it can be easily seen from the above argument that .

The proof is complete.

Remark 2.4.

If we assume that is also locally Lipschitz in , then is locally Lipschitz in as well. Now assume that is locally Lipschitz in . Then by the construction of and one easily verifies that is locally Lipschitz in . Consequently has derivative in almost everywhere.

3. Robustness of Exponential Dissipativity to Perturbations

As for the applications of the converse Lyapunov theorem given in Section 2, we consider in this section the robustness of exponential dissipativity to perturbations.

3.1. Robustness to External Perturbations

Consider the following perturbed system:

where is a continuous function which corresponds to external perturbations.

Denote by the family of continuous functions that satisfies the following growth condition:
where is a continuous nonnegative function on with

for some . Our main result in this part is contained in the following theorem.

Theorem 3.1.

Assume that is locally Lipschitz in and satisfies (F1). Suppose that the system (1.1) is uniformly exponentially dissipative.

Then there exists an sufficiently small such that, for any , the perturbed system (3.1) is uniformly exponentially dissipative.

Remark 3.2.

Suppose that satisfies a sublinear growth condition
where , and is as in (3.3). Then one easily verifies that, for any , there exists a such that

namely, . Hence the conclusion of the theorem naturally holds.

Proof of Theorem 3.1.

Let be the Lyapunov function of the unperturbed system given in Theorem 2.3, and take , where and are the constants in (2.11) and (2.12). We show that for any the perturbed system (3.1) is uniformly exponentially dissipative.

For simplicity in writing we set
Let be any solution of the perturbed system (3.1) with initial value . By Remark 2.4 we know that is locally Lipschitz in and hence has derivative almost everywhere. Note that at any point where has derivative we necessarily have
Now by Lemma 2.1 we find that
By (2.11) we have
Since , we find that
where are appropriate numbers (which are independent of the initial values). Thus
and and are the constants in (2.10). In particular, we have
and it follows that

for , where .

Integrating both sides of (3.12) from to , one finds that
Since is locally Lipschitz in , we find that
where . By the classical Gronwall lemma and (3.15) we obtain
Now for any fixed we integrate (3.14) from to and find that
Further integrating the above inequality in from to , it yields
where . By (2.10) one concludes that

where , and .

We also deduce by (2.10) and (3.15) that

Therefore, (3.22) and (3.23) complete the proof of what we desired.

As a direct consequence of Theorem 3.1, we have the following interesting result.

Corollary 3.3.

Assume that satisfies (F1) and the following sublinear growth condition

where , and is as in .

Then system (1.1) is necessarily not uniformly exponentially dissipative.


Suppose that (1.1) is uniformly exponentially dissipative. Then by Theorem 3.1, the perturbed system (3.1) is uniformly exponentially dissipative for any perturbation , provided is satisfied with sufficiently small. On the other hand, taking for any , by sublinear growth condition on one easily examine by using standard argument that the perturbed system

is not dissipative. This leads to a contradiction and proves the conclusion.

3.2. The Cohen-Grossberg Neural Networks with Unbounded External Inputs and Disturbances

As another simple example of the application of Theorem 2.3, we consider the following Cohen-Grossberg neural networks with variable coefficients and multiple delays considered recently in [9]:
where denote outside inputs and disturbances, , and
denote time delays, where . For the physical meaning of the coefficients we refer the reader to [9], and so forth. In case is bounded and independent of , the exponential dissipativity is actually considered in [9]. Here we discuss the more general case. As in [9] we assume that
  • (H1) are bounded and locally Lipschitz,

  • (H2) each function belongs to ; moreover,
  • (H3) , and are bounded continuous functions.

Theorem 3.4.

Assume (H1)–(H3). Then there exists an sufficiently small such that for any continuous functions satisfying

where is a function as in (3.3), system (3.26) is uniformly exponentially dissipative.


Consider the system

with . By (H2) one easily verifies that satisfies (F1); moreover, system (3.30) is exponentially dissipative. Let be the Lyapunov function of the system given by Theorem 2.3. We show that if is sufficiently small, then (3.26) is uniformly exponentially dissipative, provided (3.29) is fulfilled.

For simplicity we write
Then system (3.26) can be reformulated as
We observe by (H1), (H3), and (3.29) that
where , and
where is a constant which only depends on the dimension of the phase space , and . Note that the function

satisfies (3.3) with therein replaced by another appropriate constant .

Now assume that , where and are the constants in (2.11) and (2.12). By repeating the same argument as in the proof of Theorem 3.1 with almost no modification, one can show that there exist constants and such that for any solution of system (3.26) with initial value
where , we have

Here denotes the usual norm of in . We omit the details.

The proof of the theorem is complete.

Remark 3.5.

The above result contains Theorem 3.1 in [9] as a particular case.



The authors highly appreciate the work of the anonymous referees whose comments and suggestions helped them greatly improve the quality of the paper in many aspects. This paper is supported by NNSF of China (10771159).

Authors’ Affiliations

Department of Mathematics, Lanzhou City University, Lanzhou, 730070, China


  1. Lyapunov AM: The general problem of the stability of motion. International Journal of Control 1992,55(3):531-534. 10.1080/00207179208934253MathSciNetView ArticleGoogle Scholar
  2. Li D, Kloeden PE: Robustness of asymptotic stability to small time delays. Discrete and Continuous Dynamical Systems. Series A 2005,13(4):1007-1034. 10.3934/dcds.2005.13.1007MATHMathSciNetView ArticleGoogle Scholar
  3. Yoshizawa T: Stability Theory by Lyapunov's Second Method. The Mathematical Society of Japan, Tokyo, Japan; 1996.Google Scholar
  4. Hale JK: Asymptotic Behavior of Dissipative Systems, Mathematical Surveys and Monographs. Volume 25. American Mathematical Society, Providence, RI, USA; 1988.Google Scholar
  5. Li D: Morse decompositions for general dynamical systems and differential inclusions with applications to control systems. SIAM Journal on Control and Optimization 2007,46(1):35-60. 10.1137/060662101MathSciNetView ArticleGoogle Scholar
  6. Robinson JC: Infinite-Dimensional Dynamical Systems, Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge, UK; 2001:xviii+461.View ArticleGoogle Scholar
  7. Kloeden PE, Siegmund S: Bifurcations and continuous transitions of attractors in autonomous and nonautonomous systems. International Journal of Bifurcation and Chaos 2005,15(3):743-762. 10.1142/S0218127405012454MATHMathSciNetView ArticleGoogle Scholar
  8. Hafstein SF: A constructive converse Lyapunov theorem on exponential stability. Discrete and Continuous Dynamical Systems. Series A 2004,10(3):657-678. 10.3934/dcds.2004.10.657MATHMathSciNetView ArticleGoogle Scholar
  9. Jiang M, Shen Y, Liao X: Boundedness and global exponential stability for generalized Cohen-Grossberg neural networks with variable delay. Applied Mathematics and Computation 2006,172(1):379-393. 10.1016/j.amc.2005.02.009MATHMathSciNetView ArticleGoogle Scholar


© X. Li and Y. Guo. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.